Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 20, 2011, 3:26 AM CDT for Fremont County, Page County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2011, 3:26 AM CDT (08:26 UTC)
- Expired
- Mar 20, 2011, 4:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 3:30 AM CDT | HAIL 1 | Shenandoah, IA | |
| Mar 20, 3:41 AM CDT | HAIL 1 | Essex, IA | HAILED FOR 2 MINUTES AND COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS53 KOAX 200826
SVROAX
IAC071-145-200900-
/O.NEW.KOAX.SV.W.0002.110320T0826Z-110320T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
326 AM CDT SUN MAR 20 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FREMONT COUNTY IN SOUTHWEST IOWA...
WESTERN PAGE COUNTY IN SOUTHWEST IOWA...
* UNTIL 400 AM CDT
* AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF FARRAGUT...OR 14 MILES NORTH
OF TARKIO...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...COIN...ESSEX...PIERCE RECREATION AREA AND YORKTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WIND IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4058 9540 4058 9546 4065 9558 4090 9539
4090 9509 4069 9506
TIME...MOT...LOC 0826Z 227DEG 38KT 4066 9540
WIND...HAIL <50MPH 1.00IN
$$
ZAPOTOCNY3 follow-up statements
634
WWUS53 KOAX 200830
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 AM CDT SUN MAR 20 2011
IAC071-145-200900-
/O.CON.KOAX.SV.W.0002.000000T0000Z-110320T0900Z/
PAGE IA-FREMONT IA-
330 AM CDT SUN MAR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
FREMONT AND WESTERN PAGE COUNTIES UNTIL 400 AM CDT...
AT 328 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF SHENANDOAH...OR 16
MILES NORTH OF TARKIO...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...COIN...ESSEX...PIERCE RECREATION AREA AND YORKTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4064 9530 4062 9537 4072 9552 4090 9539
4090 9509 4069 9506
TIME...MOT...LOC 0830Z 227DEG 38KT 4069 9535
WIND...HAIL <50MPH 1.00IN
$$
ZAPOTOCNY156
WWUS53 KOAX 200849
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
349 AM CDT SUN MAR 20 2011
IAC071-200858-
/O.CAN.KOAX.SV.W.0002.000000T0000Z-110320T0900Z/
FREMONT IA-
349 AM CDT SUN MAR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF NORTHEASTERN
FREMONT COUNTY.
LAT...LON 4071 9515 4070 9527 4081 9531 4090 9535
4090 9509 4073 9507
TIME...MOT...LOC 0848Z 224DEG 38KT 4087 9523
$$
IAC145-200900-
/O.CON.KOAX.SV.W.0002.000000T0000Z-110320T0900Z/
PAGE IA-
349 AM CDT SUN MAR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PAGE
COUNTY UNTIL 400 AM CDT...
AT 346 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ESSEX...OR 29 MILES NORTH OF
TARKIO...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN PAGE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4071 9515 4070 9527 4081 9531 4090 9535
4090 9509 4073 9507
TIME...MOT...LOC 0848Z 224DEG 38KT 4087 9523
WIND...HAIL <50MPH 1.00IN
$$
ZAPOTOCNY153
WWUS53 KOAX 200854
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 AM CDT SUN MAR 20 2011
IAC145-200904-
/O.EXP.KOAX.SV.W.0002.000000T0000Z-110320T0900Z/
PAGE IA-
354 AM CDT SUN MAR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PAGE COUNTY WILL
EXPIRE AT 400 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4071 9515 4070 9527 4081 9531 4090 9535
4090 9509 4073 9507
TIME...MOT...LOC 0854Z 224DEG 38KT 4086 9509
$$
ZAPOTOCNYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:01 PM CDT, 12 hours 25 minutes earlier.
Area forecast discussion, Mar 19, 3:01 PM CDT, 12 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 301 PM CDT SAT MAR 19 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY. MAIN CONCERN IN THE SHORT TERM WILL BE MOISTURE AVAILABILITY AND LOCATION OF BOUNDARIES. WIDESPREAD AREA OF CONVECTION WAS LOCATED ACROSS PARTS OF KANSAS INTO WESTERN MISSOURI AT 18Z ASSOCIATED WITH SPEED MAX OVER SOUTHEAST NEBRASKA IN ADVANCE OF WESTERN TROUGH. THIS FEATURE IS EXPECTED TO PROPOGATE EAST THIS AFTERNOON WITH ANOTHER MAX MOVING INTO THE NORTHERN PLAINS TONIGHT INTO SUNDAY. UPPER DIVERGENCE ASSOCIATED WITH THE SECOND MAX SHOULD HELP DEVELOP CONVECTION NORTH ACROSS THE AREA TONIGHT AS SURFACE TROUGH APPROACHES FROM THE WEST. LOW LEVELS PRETTY DRY RIGHT NOW WITH DEW POINTS IN THE 20S ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA BUT SHOULD INCREASE AS SURFACE TROUGH MOVES SLOWLY EAST INTO WESTERN NEBRASKA BY SUNDAY MORNING. FORECAST TRENDS GENERALLY THE SAME WITH POPS INCREASING TONIGHT AND DECREASING ON SUNDAY AS SURFACE FRONT AND UPPER WAVE TRACK EAST. 12Z MODELS SIMILAR IN STALLING THE FRONT NEAR THE SOUTHEAST BORDER OF NEBRASKA SUNDAY NIGHT INTO MONDAY THEN LIFT SLOWLY NORTH MONDAY NIGHT BEFORE NEXT FRONT COMES THROUGH ON TUESDAY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA AS MAIN UPPER WAVE LIFTS TOWARD THE NORTHERN PLAINS. SPRINGLIKE TEMPERATURES REMAIN IN THE FORECAST SO NO WORRY OF SNOW WITH THIS SYSTEM...BUT TEMPERATURES WILL BE HIGHLY DEPENDENT ON LOCATION OF THE SURFACE BOUNDARIES. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. PERIOD BEGINS WITH STRONG UPPER LOW MOVING ACROSS THE NORTHERN PLAINS AND SURFACE COLD FRONT PUSHING INTO THE FORECAST AREA. MOST OF THE PRECIPITATION SHOULD BE ENDING LATE TUESDAY NIGHT AS THE UPPER LOW CONTINUES TO QUICKLY MOVE EAST SOUTHEAST. THIS WILL ALLOW COLDER AIR TO SPREAD OVER THE AREA WITH 850MB TEMPERATURES FALLING INTO THE NEGATIVE SINGLE DIGITS IN OUR NORTHERN COUNTIES THRU FRIDAY. A QUICK MOVING SHORTWAVE IS FORECAST TO MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY WHICH COULD BRING ANOTHER CHANCE OF PRECIPITATION TO THE AREA. TEMPERATURES ARE FORECAST TO BE COLD ENOUGH FOR SNOW IN THE NORTH WITH MAINLY RAIN IN OUR SOUTH. IF THIS SYSTEM CONTINUES TO BE QUICK MOVING...WE SHOULD END UP WITH ONLY LIGHT PRECIPITATION AMOUNTS. A STRONGER TROF MOVES INTO THE CENTRAL PLAINS LATE IN THE PERIOD BUT MODEL AGREEMENT IS LOW. WL ADD A SMALL POP IN FOR NEXT WEEKEND. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS MOISTURE WILL CONTINUE TO STREAM NORTHWARD ACROSS EASTERN NEBRASKA THROUGH TONIGHT. THIS WILL IMPACT TAF SITES BY BOTH LOWERING CEILINGS AND VISIBILITIES...ESPECIALLY AFTER DARK...MOST LIKELY INTO IFR CATEGORY IF NOT LIFR. THUNDERSTORMS WILL MOVE ACROSS EASTERN KS THROUGH THIS EVENING...POSSIBLY SPREADING INTO SERN NEBRASKA BUT LIKELY STAYING SOUTH OF TAF SITES. THUNDERSTORMS COULD SPREAD FARTHER NORTH LATER TONIGHT AS LOW LEVEL WINDS BECOME MORE SOUTH/SOUTHWEST AND STRENGTHENS A BIT. ALTHOUGH TIMING AND COVERAGE OF THUNDERSTORMS WERE NOT CERTAIN ENOUGH TO INCLUDE THUNDERSTORM MENTION IN TAF FORECAST...DID MENTION CB WITH PROB30 GROUPS. THE STRONG LOW LEVEL WINDS COULD ALSO PRODUCE LOW LEVEL WIND SHEAR AT TAF SITES AS SURFACE WINDS DECOUPLE A BIT AND MENTION WAS MADE IN FORECASTS. LOW CLOUDS/VISIBILITIES SHOULD LIFT ON SUNDAY...BUT PROBABLY NOT UNTIL CLOSE TO OR AFTER 20/18Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/KERN/CHERMOK
Hazardous weather outlook, Mar 19, 4:21 PM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 421 PM CDT SAT MAR 19 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 421 PM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SOME ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THUNDERSTORMS WILL BE MORE LIKELY AFTER MIDNIGHT INTO SUNDAY MORNING. THESE STORMS COULD PRODUCE SOME SMALL HAIL...BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF MORE THUNDERSTORMS TO THE AREA MONDAY NIGHT INTO TUESDAY. SOME STRONG STORMS COULD OCCUR...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ALTHOUGH THE STRONGEST STORMS COULD CONTAIN SMALL HAIL...ORGANIZED SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY. FOBERT
In the hours before
Special weather statement, Mar 20, 2:19 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 219 AM CDT SUN MAR 20 2011 NEZ091-093-200745- NEMAHA NE-RICHARDSON NE- 219 AM CDT SUN MAR 20 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN RICHARDSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 245 AM CDT... AT 216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF BERN...OR 19 MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. THIS STORM WILL AFFECT... HUMBOLDT DAWSON STELLA THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ZAPOTOCNY
Special weather statement, Mar 20, 3:08 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 308 AM CDT SUN MAR 20 2011 IAZ090-NEZ068-091-200845- FREMONT IA-NEMAHA NE-OTOE NE- 308 AM CDT SUN MAR 20 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN OTOE...NEMAHA AND FREMONT COUNTIES UNTIL 345 AM CDT... AT 302 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A COUPLE OF STRONG THUNDERSTORM NEAR AUBURN AND NORTH OF NEBRASKA MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AUBURN... PERU... HAMBURG... RIVERTON... NEBRASKA CITY... FARRAGUT... SIDNEY... JULIAN... BROCK... WAUBONSIE STATE PARK... THURMAN... ZAPOTOCNY
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.